New Mexico, 2019

Damaging Wind in New Mexico, August 23, 2019

August 23, 2019 · NWS ABQ · 1 event in 1 county or zone

Deeper moisture and instability in place behind a weak back door cold front set the stage for scattered to numerous showers and thunderstorms over eastern New Mexico on August 23, 2019. Storms first fired up over northeastern New Mexico before moving southeast toward the Interstate 40 corridor through the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Deeper moisture and instability in place behind a weak back door cold front set the stage for scattered to numerous showers and thunderstorms over eastern New Mexico on August 23, 2019. Storms first fired up over northeastern New Mexico before moving southeast toward the Interstate 40 corridor through the evening hours. Locally heavy rainfall around Clayton led to minor flooding with lots of pea size hail. A line of strong thunderstorms that moved into Tucumcari produced wind gusts up to 50 mph. Another line of storms that moved across Roosevelt County produced severe wind gusts up to 68 mph at the Melrose Bombing Range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 23, 7:14 PM MST, 44 minutes earlier.

Area forecast discussion, Aug 23, 7:14 PM MST, 44 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
814 PM MDT Fri Aug 23 2019

.UPDATE...
The severe thunderstorm watch for Union County has been cancelled.
Strong storms will continue to move southeast through Quay, Curry,
DeBaca, and likely as far south as Roosevelt Counties through about
10pm MDT. A few isolated storms could still become severe with large
hail and damaging winds being the main hazards.

&&

.PREV DISCUSSION...541 PM MDT Fri Aug 23 2019...
.AVIATION...
00Z TAF CYCLE
Afternoon convection is tapering off through the RGV with remnant
outflow winds persisting through 01Z, likely longer to 02-03Z from
KBRG to KONM. Scattered ts activity with isolated severe will persist
across portions of northeastern and east-central NM with storm
motions toward to E/SE from KCAO to KSXU to KTCC, perhaps as far as
KCVN by 04Z-06Z. Brief MVFR vis with gusty erratic winds, lightning,
and hail will accompany any of these passing storms. Conditions calm
past midnight for all areas with VFR prevailing through the rest of
the TAF period. Winds shift out of the W/NW for many areas Saturday.

24/RJH

&&

.PREV DISCUSSION...235 PM MDT Fri Aug 23 2019...

.SYNOPSIS...
Scattered to numerous thunderstorms across the northeast and east
central plains may become severe late this afternoon and evening,
with the primary threats being large hail and locally damaging winds.
Otherwise, scattered showers and thunderstorms will be present across
the southwest and south-central mountains. Storm coverage will
continue to shift further east, leading to a hot and dry weekend
across the state. Near to record breaking heat will be possible
Sunday and Monday. A backdoor cold front Monday evening will drop
temperatures slightly and bringing additional moisture to the state.

&&

.DISCUSSION...
A change from this morning's package was the increased instability
(CAPE ~1500-2000 J/kg and bulk shear of 20-25 kts) from Curry to
Union County. As a shortwave over northeastern Utah/northwestern
Colorado ejects some of its energy southward, scattered to numerous
storms will favor the northeastern portion of the state before moving
eastward later this evening. The primary concerns will be large hail
and locally damaging winds. Elsewhere, drier air has pushed its way
into the state from the west. Precipitable water (PWAT) values are on
the downtrend with this morning's 12z sounding near Albuquerque at
0.74", and this will continue into the weekend.

A hot, dry weekend remains in store for the state with near to record
breaking heat Sunday and Monday. Heat Advisories will be likely for
the southeast plains following multiple days of 105+ degree
temperatures. However, some relief is in store as a backdoor cold
front pushes through northeastern portions of the state Monday
evening. Daytime highs will cool to more seasonable values, although
still above normal for late August. This backdoor cold front will
also bring additional moisture to the state with the greatest chances
of precip along and east of the central mountain chain, along with
the southwest mountains.

By Wednesday, a building ridge pokes its nose into the state and a
northwest flow regime resumes with showers and thunderstorms mainly
confined to along and east of the central mountain chain for
Thursday. As of right now, some uncertainty exists as to whether next
weekend will be another active period. The ECMWF shows a ridge
building over the Four Corners region of the state and has backed off
on the precip, while the GFS is still quite optimistic.

31

&&

.FIRE WEATHER...
No significant changes to the inherited forecast. A notable drying
and warming trend is forecast through the weekend. As a result, the
region will experience high temperatures 5-15 degrees above average,
especially on Sun/Mon. For perspective, some record highs will be at
risk of being broken. This period will also experience MinRH in the
8 to 20 percent range with poor to modest overnight recoveries. The
limiting factor for critical fire conditions will be 20-foot winds.
Unstable conditions are likely with Haines values ranging from 5 to
6 across central and eastern NM. A backdoor front will likely invade
the eastern plains Mon/Mon night, bringing some reprieve to the heat
and poor humidities. The latter portion of next week may turn cooler
and wetter as another backdoor surge of moisture comes into ern NM.
With that said, model inconsistencies persist. DPorter

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Aug 23, 8:46 AM MST, 11 hours 12 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Albuquerque NM
946 AM MDT Fri Aug 23 2019

NMZ501>540-241200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
946 AM MDT Fri Aug 23 2019

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

There is risk of severe thunderstorms from mid-afternoon through
early evening across the northeast and east central plains of New
Mexico. It appears the greatest threat will be from Union to Curry
counties. Large hail and locally damaging winds are possible with
these storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Above average temperatures will continue Saturday through Monday. The
hottest days will be Sunday and Monday, where near to record breaking
heat can be expected. Areas within Chaves County may reach or exceed
105 degrees for several days.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report wind damage and hail reports through
the National Weather Service Albuquerque web site at weather.gov/abq
or by calling 1.888.386.7637. You can also submit storm reports and
photos on our Facebook page or via Twitter using the hashtag nmwx.

31

In the hours before

Special weather statement, Aug 23, 4:24 PM MST, 3 hours 34 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
524 PM MDT Fri Aug 23 2019

NMZ533-240000-
Guadalupe County-
524 PM MDT Fri Aug 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GUADALUPE COUNTY
UNTIL 600 PM MDT...

At 523 PM MDT, Doppler radar was tracking a strong thunderstorm near
Puerto De Luna, or near Santa Rosa, moving southeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Santa Rosa and Puerto De Luna.

This includes Interstate 40 between Mile Markers 276 and 282.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3469 10444 3469 10445 3468 10444 3460 10449
      3461 10450 3480 10478 3501 10461 3491 10431
TIME...MOT...LOC 2323Z 295DEG 11KT 3488 10467

Shoemake
Special weather statement, Aug 23, 5:11 PM MST, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
611 PM MDT Fri Aug 23 2019

NMZ532>534-240100-
Eastern San Miguel County-Guadalupe County-Quay County-
611 PM MDT Fri Aug 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SAN MIGUEL...WESTERN
QUAY AND NORTHEASTERN GUADALUPE COUNTIES UNTIL 700 PM MDT...

At 611 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Conchas Lake State Park, or 34 miles southwest of
Mosquero, moving east at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Conchas Dam, Conchas and Conchas Lake State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters should move to safe shelter now.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3528 10446 3547 10437 3545 10388 3510 10408
TIME...MOT...LOC 0011Z 286DEG 26KT 3537 10432

24
Special weather statement, Aug 23, 6:07 PM MST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
707 PM MDT Fri Aug 23 2019

NMZ533-534-536-537-240130-
Roosevelt County-Guadalupe County-Quay County-De Baca County-
707 PM MDT Fri Aug 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROOSEVELT...CENTRAL
DE BACA...SOUTHWESTERN QUAY AND EAST CENTRAL GUADALUPE COUNTIES UNTIL
730 PM MDT...

At 707 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles west of House to near Yeso. Movement
was southeast at 15 mph.

Wind gusts of 50 to 55 mph and hail up to the size of nickels will
be possible with these storms.

Heavy rain will also be possible with these storms.

Locations impacted include...
Fort Sumner, House, Yeso, Taiban, Sumner Lake State Park and Sumner
Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3421 10464 3456 10473 3481 10407 3457 10373
      3453 10374
TIME...MOT...LOC 0107Z 317DEG 13KT 3470 10410 3449 10463

Shoemake
Local storm report, Aug 23, 6:36 PM MST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
736 PM MDT FRI AUG 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     HIGH SUST WINDS  7 ENE TUCUMCARI         35.21N 103.61W
08/23/2019  M46 MPH          QUAY               NM   ASOS

            KTCC ASOS.

&&

EVENT NUMBER ABQ201902377

AGC
Special weather statement, Aug 23, 6:39 PM MST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
739 PM MDT Fri Aug 23 2019

NMZ537-240215-
De Baca County-
739 PM MDT Fri Aug 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DE BACA COUNTY UNTIL 815
PM MDT...

At 738 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Sumner Lake, or 10 miles west of Fort Sumner, moving
southeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Fort Sumner, Yeso, Taiban, Sumner Lake State Park and Sumner Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Persons in campgrounds and boaters on Sumner Lake should consider
seeking sturdy shelter until this storm passes.

&&

LAT...LON 3410 10426 3442 10466 3461 10450 3461 10445
      3467 10445 3469 10442 3469 10440 3452 10395
      3448 10395
TIME...MOT...LOC 0138Z 299DEG 16KT 3447 10442

Shoemake
Special weather statement, Aug 23, 7:14 PM MST, 44 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
814 PM MDT Fri Aug 23 2019

NMZ536>538-240245-
Roosevelt County-Chaves County Plains-De Baca County-
814 PM MDT Fri Aug 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL ROOSEVELT...
SOUTHEASTERN DE BACA AND NORTH CENTRAL CHAVES COUNTIES UNTIL 845 PM
MDT...

At 813 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Fort Sumner, moving southeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Fort Sumner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3386 10407 3434 10450 3454 10427 3433 10374
      3430 10374 3431 10367 3429 10363
TIME...MOT...LOC 0213Z 306DEG 21KT 3432 10422

Shoemake

The radar

The Cannon AFB radar (KFDX), 41 km away, was scanning. The volume nearest the first event began at 02:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Roosevelt

When
August 23, 7:58 PM MST to 8:08 PM MST
Where
Roosevelt County, 12.74 mi SE of Tolar
Measured
59 kt (68 mph) measured gust
Reported by
AWOS
Coordinates
34.300, -103.800

The Melrose Bombing Range reported peak wind gusts up to 68 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2019Every state in 2019This day in weather historyWarnings in New Mexico, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 839463.